Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Tallahassee, FL

March 31, 2020Brooks County, Lowndes County, Thomas County, Georgia

NWS Tallahassee, FL issued this special weather statement at Mar 31, 2020, 3:21 PM EDT for Brooks County, Lowndes County, Thomas County, Georgia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2020, 3:21 PM EDT (19:21 UTC)
Expired
Mar 31, 2020, 4:15 PM EDT
In force
54 min
Issued by
NWS Tallahassee, FL

Counties Brooks County, GA, Lowndes County, GA, Thomas County, GA

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

685 
WWUS82 KTAE 311921
SPSTAE

Special Weather Statement
National Weather Service Tallahassee FL
321 PM EDT Tue Mar 31 2020
 
GAZ157>161-312015-
Brooks GA-Lanier GA-Lowndes GA-Grady GA-Thomas GA-
321 PM EDT Tue Mar 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRADY...SOUTHERN
LANIER...LOWNDES...THOMAS AND BROOKS COUNTIES UNTIL 415 PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boston, or 13 miles west of Quitman, moving east at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Valdosta, Thomasville, Lake Park, Quitman, Hahira, Boston, Pavo,
Coolidge, I-75 At Exit 16, Moody Air Force Base, Remerton, Dasher,
Morven, Barwick, Barretts, Dillon, Everett, Rocky Hill, Merrillville
and Empress.

A Tornado Watch remains in effect until 400 PM EDT for south central
and southwestern Georgia. A Tornado Watch also remains in effect
until 900 PM EDT for Big Bend of Florida...and south central Georgia.

LAT...LON 3085 8309 3080 8310 3079 8313 3063 8314
      3068 8423 3104 8392 3101 8297 3087 8297
TIME...MOT...LOC 1921Z 260DEG 44KT 3072 8377 

$$

72-BUNKER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at Mar 31, 2:11 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 31, 2:11 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
211 PM EDT Tue Mar 31 2020

.AVIATION...
[Through 18Z Wednesday]

A line of severe storms moved past DHN around 1730z w/the northern
edge clipping ABY. Some isolated cells ahead of the main line are
currently impacting all other terminals w/strong wind gusts.
Highest gusts are expected closest to the main line in the 19-22z
timeframe. Fluctuations in cigs/vsbys are also anticipated until
the storms exit the area this evening. Conds should improve
thereafter to VFR from west to east w/skies clearing but winds
remaining breezy and out of the northwest.

&&

.PREV DISCUSSION [1123 AM EDT]...

.NEAR TERM [Through Today]...

A positively tilted short wave trough axis was lined up along the
Mississippi River at 14Z. Associate surface low pressure was
centered over central AL with a warm front extending eastward from
it across southern AL to just south of an Albany to Waycross GA
line. South of the front, dew points are in the upper 60s to lower
70s. The 12Z KTAE sounding showed quite a bit of dry air below 500
mb. However, model soundings from the HRRR show this column
moistening sufficiently to allow instability supportive of severe
weather. About a day's worth of HRRR runs show a 50-knot low level
jet developing over the forecast area during the afternoon. Strong
mid level flow, about 80 knots, working through the base of the
trough as well. Bulk shear should be in the 50-60 knot range.
Hodographs are fairly straight, suggesting some splitting cells with
left and right movers. All severe modes are still in play, however.
A tornado watch is in effect for the northwestern half of the
forecast area fro Turner County southwest to Decatur and then on to
Walton County and points northwest. Wind damage has already occurred
upstream in AL with at least one cell showing a TDS.

In addition to the severe threat, the strong onshore flow warrants a
high risk for rip currents, although there shouldn't be anyone in
the water with all beaches closed. Finally, strengthening low level
jet will allow sufficient low level winds to mix down to the surface
to justify leaving the wind advisory in effect.

.SHORT TERM [Tomorrow Through Thursday]...

In the upper levels, a ridge will build into the Southeast by
Wednesday night. At the surface, high pressure will be over the
region with a much cooler, drier air mass in place. POPs will be
near zero with little to no cloud cover. Temps will be noticeably
cooler and more seasonable with highs in the lower 70s tomorrow.
Thursday highs will be in the mid to upper 70s. Lows tomorrow night
will be in the mid to upper 40s.

.LONG TERM [Thursday Night Through Tuesday]...

In the upper levels, the weak ridge over the Southeast will
strengthen on Monday and Tuesday. At the surface, easterly winds
Friday will become more southerly on Saturday. POPs will begin to
increase on Saturday with a slight chance for showers as moisture
returns. The best chance for a shower or thunderstorm is Sunday and
Monday afternoon/evening with POPs of 20 to 40 percent. Highs will
be mainly in the lower 80s. Lows will be in the 50s and lower 60s.

.MARINE...

Southerly winds will increase significantly today ahead of an
approaching system. A Small Craft Advisory is in effect through
Wednesday morning for sustained winds in excess of 20 knots. Severe
storms are possible mainly this afternoon and evening. Strong
northerly winds (20 to 25 kt) are expected tonight after the cold
front passes. Late in the week expect light easterly winds.

.FIRE WEATHER...

High dispersion indices are expected today ahead of numerous showers
and thunderstorms expected to arrive later this afternoon. Winds
could gust as high as 30 to 40 mph at times. High dispersion indices
will continue once again tomorrow, though Red Flag conditions are
not expected over the next several days.

.HYDROLOGY...

The best chance for rain will be today as a more substantial cold
front moves through. Another chance for rain is likely this weekend.
Forecast rainfall totals are one inch or less for the region over
the next five days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   48  73  47  79  52 /  20   0   0   0   0
Panama City   51  73  53  75  58 /  10   0   0   0   0
Dothan        46  69  46  74  52 /  10   0   0   0   0
Albany        47  69  46  74  51 /  10   0   0   0   0
Valdosta      48  70  46  77  51 /  20   0   0   0   0
Cross City    51  74  48  79  51 /  30   0   0   0   0
Apalachicola  51  72  54  72  59 /  10   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for Calhoun-
     Central Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-
     Coastal Gulf-Coastal Jefferson-Coastal Taylor-Coastal
     Wakulla-Gadsden-Holmes-Inland Bay-Inland Dixie-Inland
     Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-Inland
     Wakulla-Jackson-Lafayette-Leon-Liberty-Madison-North Walton-
     South Walton-Washington.

     High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...Wind Advisory until 8 PM EDT this evening for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Wind Advisory until 7 PM CDT this evening for Coffee-Dale-Geneva-
     Henry-Houston.

GM...Small Craft Advisory until 11 AM EDT /10 AM CDT/ Wednesday for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

&&

NEAR TERM...Wool
SHORT TERM...McD
LONG TERM...McD
AVIATION...IG
MARINE...McD
FIRE WEATHER...Harrigan
HYDROLOGY...McD

In the hours before

Local storm report, Mar 31, 2:49 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
249 PM EDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     CAMPBELLTON             30.95N 85.40W
03/31/2020                   JACKSON            FL   911 CALL CENTER

            TREE DOWN NEAR HIGHWAY 2 AND CEDAR STREET.

0215 PM     TSTM WND DMG     3 NNW HORNSVILLE        30.98N 85.03W
03/31/2020                   JACKSON            FL   911 CALL CENTER

            TREE DOWN NEAR HIGHWAY 2 AND TIMBERLANE
            ROAD.

0245 PM     TSTM WND DMG     4 SSE INWOOD            30.65N 84.94W
03/31/2020                   JACKSON            FL   911 CALL CENTER

            TREE DOWN ON BLUEBERRY DRIVE.

0248 PM     TSTM WND DMG     1 WSW ALTHA             30.57N 85.13W
03/31/2020                   CALHOUN            FL   LAW ENFORCEMENT

            POWER LINE DOWN ON NW JW RACKLEY STREET.

&&
Local storm report, Mar 31, 2:50 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
250 PM EDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     3 ESE JUNIPER           30.52N 84.72W
03/31/2020  M40 MPH          GADSDEN            FL   MESONET

            MESONET STATION 1155W 2.7 E JUNIPER
            (WEATHERSTEM).

&&
Local storm report, Mar 31, 3:02 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
302 PM EDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TSTM WND DMG     5 NW VADA               31.13N 84.47W
03/31/2020                   MITCHELL           GA   FIRE DEPT/RESCUE

            TREES AND POWER POLES DOWN ON GA HWY 311,
            SOUTH OF GA HWY 65 TO THE DECATUR COUNTY
            LINE.

&&
Local storm report, Mar 31, 3:14 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
314 PM EDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     4 SW NORMAN PARK        31.23N 83.74W
03/31/2020                   COLQUITT           GA   911 CALL CENTER

            TREE DOWN ALONG HIGHWAY 319.

&&
Special weather statement, Mar 31, 3:18 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
318 PM EDT Tue Mar 31 2020

FLZ013>018-026-027-112-114-115-118-127-312015-
Inland Franklin FL-Liberty FL-Gadsden FL-Coastal Wakulla FL-
Calhoun FL-Inland Gulf FL-Coastal Gulf FL-Leon FL-Coastal Bay FL-
Coastal Jefferson FL-Inland Jefferson FL-Coastal Franklin FL-
Inland Wakulla FL-
318 PM EDT Tue Mar 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR GULF...SOUTHEASTERN BAY AND SOUTH
CENTRAL CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA...WAKULLA...
GADSDEN...LIBERTY...JEFFERSON...LEON AND FRANKLIN COUNTIES IN BIG
BEND OF FLORIDA UNTIL 415 PM EDT/315 PM CDT/...

At 316 PM EDT/216 PM CDT/, Doppler radar was tracking strong
thunderstorms 10 miles southwest of Midway southwest to Mexico
Beach, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Carrabelle, Monticello, Quincy, Havana, Midway, Eastpoint,
Apalachicola, Tallahassee, St. Marks, Woodville, Crawfordville, St
George Island, Port St. Joe, Mexico Beach, Stonemill Creek, Doak
Campbell Stadium, Florida State University, Tallahassee Comm College,
Florida A And M and Tyndall Air Force Base.

A Tornado Watch remains in effect until 400 PM EDT/300 PM CDT/ for
Big Bend of and the Panhandle of Florida...and southwestern Georgia.
A Tornado Watch also remains in effect until 900 PM EDT/800 PM CDT/
for Big Bend of and the Panhandle of Florida.

LAT...LON 2952 8508 2960 8524 2994 8555 3070 8450
      3064 8360 3058 8360 3052 8373 3043 8372
      3038 8381 3032 8379 3019 8395 3008 8400
      3003 8392 2999 8398 3003 8405 2999 8426
      2985 8429 2981 8449 2975 8453 2953 8497
TIME...MOT...LOC 1916Z 276DEG 40KT 3040 8459

55-SCHOLL
Special weather statement, Mar 31, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
321 PM EDT Tue Mar 31 2020

GAZ157>161-312015-
Brooks GA-Lanier GA-Lowndes GA-Grady GA-Thomas GA-
321 PM EDT Tue Mar 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRADY...SOUTHERN
LANIER...LOWNDES...THOMAS AND BROOKS COUNTIES UNTIL 415 PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boston, or 13 miles west of Quitman, moving east at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Valdosta, Thomasville, Lake Park, Quitman, Hahira, Boston, Pavo,
Coolidge, I-75 At Exit 16, Moody Air Force Base, Remerton, Dasher,
Morven, Barwick, Barretts, Dillon, Everett, Rocky Hill, Merrillville
and Empress.

A Tornado Watch remains in effect until 400 PM EDT for south central
and southwestern Georgia. A Tornado Watch also remains in effect
until 900 PM EDT for Big Bend of Florida...and south central Georgia.

LAT...LON 3085 8309 3080 8310 3079 8313 3063 8314
      3068 8423 3104 8392 3101 8297 3087 8297
TIME...MOT...LOC 1921Z 260DEG 44KT 3072 8377

72-BUNKER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 11:55 AM EDTSpecial Marine WarningTAE95 min
Mar 31, 12:08 PM EDTSevere Thunderstorm WarningTAEHolmes, Jackson, Walton, Washington67 min
Mar 31, 1:14 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf, Holmes, Jackson, Walton and 1 more61 min
Mar 31, 1:20 PM EDTSpecial Marine WarningTAE85 min
Mar 31, 2:12 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Gadsden, Gulf, Jackson, Liberty and 2 more63 min
Mar 31, 2:40 PM EDTSpecial Marine WarningTAE65 min
Mar 31, 3:18 PM EDTSpecial Weather StatementTAEFranklin, Gadsden, Gulf, Jefferson, Leon, Liberty and 1 more57 min
Mar 31, 3:43 PM EDTSpecial Marine WarningTAE62 min
Mar 31, 3:59 PM EDTTornado WarningTAEFranklin, Gulf31 min
Mar 31, 4:09 PM EDTSpecial Weather StatementTAEFranklin, Madison, Taylor, Wakulla66 min
Mar 31, 4:10 PM EDTTornado WarningTAEJefferson, Madison, Taylor35 min
Mar 31, 4:16 PM EDTTornado WarningTAEMadison29 min
Mar 31, 4:38 PM EDTSpecial Marine WarningTAE67 min
Mar 31, 4:39 PM EDTTornado WarningTAELafayette, Madison, Taylor23 min
Mar 31, 5:12 PM EDTSpecial Weather StatementTAEDixie, Lafayette, Taylor63 min
Mar 31, 5:40 PM EDTSpecial Marine WarningTAE65 min
Mar 31, 6:13 PM EDTSpecial Weather StatementTAEDixie62 min
Mar 31, 7:09 PM EDTSpecial Weather StatementTAEDixie36 min
Mar 31, 12:35 PM EDTTornado WarningTAEClay, Quitman, Randolph40 min
Mar 31, 12:50 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Dougherty, Early, Miller and 4 more25 min
Mar 31, 1:05 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Decatur, Dougherty, Early and 7 more55 min
Mar 31, 1:10 PM EDTTornado Warning Tornado observedTAEQuitman, Randolph, Terrell35 min
Mar 31, 1:43 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Colquitt, Decatur, Dougherty, Grady and 6 more62 min
Mar 31, 2:09 PM EDTSevere Thunderstorm WarningTAEColquitt, Tift, Worth36 min
Mar 31, 2:31 PM EDTSevere Thunderstorm WarningTAEBen Hill, Berrien, Colquitt, Cook, Irwin, Tift44 min
Mar 31, 2:49 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Cook, Lanier, Lowndes21 min
Mar 31, 11:18 AM EDTTornado WarningTAEGeneva27 min
Mar 31, 11:28 AM EDTSevere Thunderstorm WarningTAECoffee, Dale62 min

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.